Amoxicillin Side Effects: Symptoms and Factors

0


Amoxicillin is an antibiotic that doctors prescribe to treat several different bacterial infections. These include infections of the ears, nose, throat, and upper respiratory tract.

Although most side effects of amoxicillin are not serious, some people have reported life-threatening reactions.

This article describes the side effects that people may experience while taking amoxicillin.

Gastrointestinal symptoms are among the The most common side effects of taking amoxicillin. Here are some examples:

Other common side effects are headaches and changes in taste sensations.

If these symptoms persist or are severe, a person should talk to their doctor. A doctor may recommend ways to reduce side effects, such as specific dietary changes. If possible, they can prescribe different antibiotics instead.

It is possible that an individual will experience side effects even if they have taken amoxicillin in the past without any side effects.

In rare cases, people may experience life-threatening side effects when taking amoxicillin. Here are some examples:

  • respiratory problems
  • wheezing
  • urticaria
  • itch
  • eruption
  • blisters on the skin
  • peeling skin
  • swelling of the eyes, face, lips, throat, or tongue
  • severe diarrhea
  • stomach cramps

A person should see a doctor immediately if they experience life-threatening side effects, such as breathing problems.

When a person experiences an unexpected and serious side effect while taking amoxicillin, they should report it to MedWatch, the Food and Drug Administration (FDA) Adverse Event Reporting Program.

A person can also experience a so-called superinfection due to taking amoxicillin. These secondary infections can be fungal or bacterial, and they include Clostridium difficile colitis.

This type of colitis is particularly harmful because it can cause severe and prolonged diarrhea that damages the intestines.

Doctors have identified certain factors that can contribute to the likelihood that a person will have a reaction to amoxicillin. These factors include:

  • Age: Amoxicillin can cause skin reactions, such as a rash, in infants. Doctors usually prescribe amoxicillin to treat infections in young people because the body absorbs it well. Rashes in young people usually present as small, discolored bumps. They can be mild itchy and are usually located on the trunk.
  • Dosage: A person may take antibiotics for a long time for severe or persistent infections, such as osteomyelitis. This puts them at a higher risk of long term complications, including crystalluria (cloudy urine), hemolytic anemia, and nephritis.
  • Medical background: People with a history of asthma, hay fever, or allergy to penicillin may be at greater risk for side effects from amoxicillin. Penicillin has chemical similarities to amoxicillin. As a result, a person who is allergic to penicillin may be more likely to have an allergic reaction to amoxicillin.
  • Sex: A 2014 study found that women were slightly more likely than men to report a penicillin allergy. However, doctors have not extensively studied this difference in prevalence.

If a person has an amoxicillin-related rash when they are young, the rash may be a hypersensitivity reaction rather than a real allergy. Therefore, they may be able to resume the drug without fear of serious side effects.

Doctors have not discovered that penicillin allergies are hereditary, according to the American Academy of Allergy, Asthma and Immunology. For this reason, a person does not necessarily need to avoid this antibiotic if a family member is allergic.

People usually take a short course of amoxicillin antibiotics, so the side effects should not last long. In most cases, when a person stops taking antibiotics, they will stop having side effects.

If a person experiences prolonged diarrhea with fever and stomach pain after taking amoxicillin, they should talk to their doctor. People report having had diarrhea for as long as 2 months after you stop taking amoxicillin.

A person should see an emergency doctor if they think they are suffering from anaphylaxis – a potentially fatal reaction – after taking amoxicillin.

They are at a higher risk of a serious reaction if they have ever had an anaphylactic reaction to penicillin or cephalosporins.

Symptoms of anaphylaxis include:

  • respiratory problems
  • wheezing
  • a rash that causes swelling and spreads over most of the body
  • swelling of the lips, face and tongue

A doctor will usually treat these reactions with steroids and antihistamines, such as diphenhydramine (Benadryl). Usually, they will advise a person to stop taking amoxicillin if they have had a severe reaction.

If a person has mild diarrhea that is tolerable, they usually do not need to contact their doctor. However, if they are unsure if a side effect they are experiencing is normal, they should call their doctor.

Amoxicillin is an important antibiotic for fighting bacterial infections in people of all ages.

The antibiotic can cause mild stomach upset and, in rare cases, life-threatening reactions. If a person suspects they are suffering from side effects from amoxicillin and is concerned, they should speak to a doctor.

Learn more about amoxicillin tablets here.



Source link

Leave A Reply

Your email address will not be published.